New Mexico, 2003

High Wind in New Mexico, March 18, 2003

March 18, 2003 · NWS MAF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 9:44 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 18, 9:44 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 AM CST TUE MAR 18 2003

WE HAVE AGAIN UPDATED/UPGRADED ONGOING NPWS ACROSS THE CWA AS
OBSERVED WIND SPEEDS CONTINUE TO BE HIGHER THAN ANTICIPATED.
OBSERVATIONS AT BOTH KINK AND KCNM ARE JUST UNDER HIGH WIND WARNING
CRITERIA...AND EXPECT THAT WILL BE REACHED BEFORE WINDS BEGIN TO
DIMINISH LATER TODAY.  HAVE ALSO EXTENDED HIGH WIND WARNING FURTHER
SOUTH...WHERE GREATER GRADIENT IS FORECASTED TO EXIST BY AFTERNOON.
TEMPERATURES LOOK GOOD ATTM.  SLIGHT CHANCE OF SHOWERS LOOKS BEST
ACROSS THE WEST AND NORTHWEST FA ATTM.  ADDITIONAL UPDATES MAYBE
NEEDED THROUGHOUT THE DAY TO REFINE POPS AND POTENTIALLY ADD MENTION
OF SNOW FLURRIES IN HIGHER ELEVATIONS OF THE GUADALUPES.

.MAF...
TX...HIGH WIND WARNING TODAY FOR THE DAVIS AND GUADALUPE
     MOUNTAINS...UPPER TRANS PECOS...AND NORTHERN BIG BEND
     ...TXZ 57-60,67,74,80,258
     WIND ADVISORY TODAY FOR THE MARFA PLATEAU...AND CENTRAL PERMIAN
     BASIN...TXZ 61-63,68-70,75.
NM...HIGH WIND WARNING GUADALUPE MOUNTAINS AND EDDY CO PLAINS TODAY.
     NMZ027-28. WIND ADVISORY TODAY LEA COUNTY NMZ 29,33,34.

LINDLEY
Hazardous weather outlook, Mar 18, 9:18 AM MST, 1 hour 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG WEST WINDS WILL OCCUR ACROSS THE OUTLOOK AREA TODAY. WINDS OF
25 TO 45 MPH WITH GUSTS AS HIGH AS 50 MPH ARE EXPECTED ACROSS PARTS
OF THE PLAINS. IN THE MOUNTAINS...WINDS OF 35 TO 50 MPH WITH GUSTS
OVER 70 MPH ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains / Eddy Except X W

When
March 18, 11:00 AM MST to 1:00 PM MST
Where
Eddy County Plains / Eddy Except X W forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A very intense mid-latitude cyclone which was centered over northeast New Mexico resulted in strong surface gradient winds across a large part of southeast New Mexico and West Texas. The Carlsbad ASOS measured wind gusts of 45 knots, but higher winds were likely across the southwest parts of the county. A roof was blown off of a trailer house in Loving. No injuries or other damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344660.